Scientists discover link between common medications and serious falls in older men

Guardado en: Aging and health • Publicado el 30/07/2015 • Comentarios: 0

Serious falls are more than twice as likely in older men who take medicines with anti-cholinergic properties – according to new research from the University of East Anglia.

This type of medication is commonly prescribed for older people with bladder problems, depression, psychosis, insomnia and respiratory problems, among other things.

The research team used data from the Irish Longitudinal Study on Ageing (TILDA), to discover the link between these medicines and falls which cause serious injury.

The results are published today by the Journal of the American Geriatrics Society.

Medications with anticholinergic properties affect the brain by blocking a key chemical called acetylcholine which is involved in passing messages between nerve cells. This can lead to side effects including blurred vision, increased heart rate, sedation and confusion.

Previous studies have shown an impact on cognitive function and mortality from taking multiple anti-cholinergic medicines.

In this important new study, the researchers examined whether the use of such medicines increased the risk of subsequent serious falls (which caused injury) in people aged over 65 years in Ireland.

Using the TILDA data, which recorded the medications the participants were taking and the number and type of falls they had experienced, the team found that falls resulting in injury were more than twice as likely in men taking medicines with potent anti-cholinergic activity.

The effect remained even after accounting for differences in health and other risk factors for falls. A greater use of such medicines increased the risk for these men further. There was no such association for women, however.

Lead researcher Dr Kathryn Richardson, from UEA’s School of Health Sciences, said: “Our findings indicate the importance for doctors, pharmacists and healthcare professionals to regularly review the appropriateness of medications taken by their older patients.

“It is however, important that people don’t stop taking any medications before speaking with their GP. It is not fully clear why the same link was not found in women and further research is needed to explore this and the reasons behind the findings in men.

“Experiencing a fall can have a devastating impact on older people’s lives and is a major contributor to care home admission and hospitalisation, so it is vitally important for us to find ways to reduce the risk of falls or their severity.”

Dr Richardson carried out the research while a PhD student at the Department of Gerontology at Trinity College Dublin. The team also included researchers from UEA’s Norwich Medical School, the University of Aston, the University of Kent, and St James’ Hospital in Dublin.

Senior author and Principal Investigator of TILDA, Prof Rose Anne Kenny, said: “Falls are one of the leading causes of loss of independence as people get older and the principal reason given for admission into nursing home care in Europe. If early risk factors are identified and modified, falls can be prevented. This paper highlights important new risk factors for falls.”

Dr Chris Fox, from UEA’s Norwich Medical School, said: “With the rising levels of frailty in older people we must develop strategies to maintain health and avoid prescribing medicines which could cause a deterioration- such an approach could be simply implemented using tools available.”

Dr Ian Maidment, from the University of Aston, said: “After a fall, an older person may never regain the same quality of life. This research helps us to understand how medication is linked to falls. It is vital that doctors, nurses and pharmacists review medication if someone has suffered a recent fall.”

‘Use of medications with anti-cholinergic activity and self-reported injurious falls in the older aged community-dwelling population’ is published in the Journal of the American Geriatrics Society.

From University of East Anglia

 

¿Quieres hacer algún comentario sobre este tema?
Por favor, utiliza el siguiente formulario:

Tu dirección de correo electrónico no será publicada. Los campos obligatorios están marcados con *